Alert archive / Indiana / River Flood Warnings in 2018
River Flood Warning 136, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Apr 3, 2018, 7:30 AM EDT for Bartholomew County, Indiana. It took effect at Apr 3, 2018, 7:40 AM EDT. It was in force for 47 hr.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2018, 7:30 AM EDT (11:30 UTC)
- In effect from
- Apr 3, 2018, 7:40 AM EDT
- Expired
- Apr 5, 2018, 6:25 AM EDT
- In force
- 47 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
County Bartholomew County, IN
The radar
The Indianapolis radar (KIND), 65 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Clifty Creek at Hartsville (CCHI3).
- Action stage
- 6 ft
- Minor stage
- 9 ft
- Moderate stage
- 13 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03364500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 3, 7:12 AM EDT, 18 minutes earlier.
Area forecast discussion, Apr 3, 7:12 AM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 712 AM EDT Tue Apr 3 2018 .UPDATE... A MESOSCALE Section has been added below. && .SYNOPSIS... Issued at 246 AM EDT Tue Apr 3 2018 A low pressure system is expected to move through the area this afternoon and evening. Another weaker frontal system will move through around Thursday. A third frontal system may affect the area early next week. && .NEAR TERM /Today and Tonight/... Issued at 246 AM EDT Tue Apr 3 2018 Area of rain and thunderstorms currently over the southern and central zones associated with a strong warm advection pattern on the nose of a low level jet. Expecting fairly widespread rain and thunderstorm activity to continue and drift slowly north through about the midday hours today as the low level jet remains anchored over the area. Last evening's upper air indicates lapse rates were not particularly steep at this time, but short term model guidance suggests steeper lapse rate will probably begin bleeding into the area after sunrise. As a result, risk of hail may be muted somewhat until after sunrise. Lift and low level jet may tend to weaken towards the midday hours today, so activity may tend to diminish around that time. Questionable how far north warm front will get today, depending on how much morning convection lingers, but finer scale model data suggest front may make it into the central zones this afternoon. Appears cold front will be approaching the western border zones around 032300Z, passing east of the area by 040300Z. Most of the model guidance suggests a line of convection will be associated with this feature. Appears best threat for severe convection will be later this afternoon and early evening, as steeper lapse rates will be in place by then, along with strong deep layer shear. Environment appears favorable for potentially some supercell development ahead of the cold front in the warm sector later this afternoon and early evening. Convection currently beginning to shift off to the north of the current Flood Watch. Will probably do some last minute adjustments to the watch closer to issuance time. Appears there will be some threat for heavy rain over the central zones through the morning hours as the nose of the low level jet will be focused in this area. Severe threat expected to end with the passage of the cold front this evening, along with the higher PoPs. Will keep some chance PoPs going later in the night for potential wrap around activity. May be cold enough for mixed precipitation in the north, but any QPF looks to be very light. Based on low level thicknesses and questions revolving around how far north warm front will get today, will bump the GFS MOS highs today down a category in the north. Will also cut about 3-5 degrees off of the guidance lows tonight. && .SHORT TERM /Wednesday through Thursday night/... Issued at 246 AM EDT Tue Apr 3 2018 Dry conditions expected Wednesday and Wednesday night as high pressure drifts through. Model guidance suggests a disturbance will move through the area Thursday and Thursday night. Will go with some chance PoPs for showers at those times. Progged low level thicknesses suggest the GFS MOS highs for Wednesday and probably on the warm side. Will bump the guidance down a category in that period. Remainder of periods look Ok for now. && .LONG TERM /Friday through Tuesday/... Issued at 357 AM EDT Tue Apr 3 2018 Models continue to be in close agreement during the period. The challenge to monitor for the next few days is precipitation type and temperatures. Ensembles show that region will be under west-northwest flow aloft through the period. First mid/upper level trough will move southward into the Upper Great Lakes and through the Great Lakes/Upper Ohio Valley. This will bring a cold front southward through Indiana right at the start of Friday, accompanied by gusty northwest winds. A cold day for April for sure. Some scattered light rainshowers will be around on Friday moving out by Friday evening. Cold high pressure is then expected to move in keeping temperatures below normal. The high will move off to the east as the next low pressure system moves east-southeast from the Northern Rockies. Models may be a bit fast with precipitation with this system bringing on when we still have southeast winds from recycled dry air from the high over the east coast. But, precipitation will move in by Sunday evening as rain at this point. So, will keep a low confidence on timing of precipitation for late Sunday into Monday at this time. && .AVIATION /Discussion for 03/1200Z TAF Issuance/... Issued at 648 AM EDT Tue Apr 3 2018 Latest radar indicates line of -TSRA moving eastward from near KHUF across the area just south of KIND and through KGEZ. This activity should be the setting of a boundary where storms could redevelop this afternoon ahead of an advancing cold front this afternoon. Khuf and KIND have gone to MVFR while KLAF and KBMG are at IFR to start out here. Can see that all stations go to MVFR after this warm front moves northward into central Indiana before a line of strong and severe storms develop along a cold front this afternoon. Storms this afternoon could result in some localized wind shear with the main threats being damaging winds and hail. .MESOSCALE DISCUSSION... Issued at 712 AM EDT Tue Apr 3, 2018 SPC has much of central and southern Indiana in an Enhanced risk of severe weather for early this afternoon into early tonight. Currently, a train of strong thunderstorms extends east-west from near KHUF eastward south of KIND to near KDAY. This looks like it will set up as the boundary from overnight convection. A cold front will be moving towards the area as low pressure moves from Kansas northeast into northwest Indiana by this afternoon. Looking at sounding from the HRRR overnight, the air mass is forecast to destabilze rapidly south of the previous mentioned boundary where MLCAPE is expected to be near 1500 J/kg and LCLs drop down to near 920mb in the lower part of the effective layer. Strong shear is also anticipated south of the boundary where sfc-6km shear is forecast at 50kt, and 0-3 km shear is forecast just over 350 m2/s2 which is very favorable for supercell storms. In addition, 0- 1km shear is expected to be 300 m2/s2 which is favorable for the development of tornadoes in the warm sector. Keep advised to the latest information from WFO Indianapolis and SPC for the latest details. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 AM EDT this morning for INZ055>057- 062>065. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....DM AVIATION...DM MESOSCALE...DM
Hazardous weather outlook, Apr 3, 5:24 AM EDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 524 AM EDT Tue Apr 3 2018 INZ021-028>031-035>044-040930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, and Muncie 524 AM EDT Tue Apr 3 2018 There is a chance for severe thunderstorms across the area later this morning into early tonight. This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms, some possibly severe, is expected through early tonight. Present indications are that severe storms are possible this afternoon and tonight with the main threat being damaging winds, some hail and an isolated tornado. Hazards: Damaging winds, hail, possibly a tornado, heavy rainfall, and cloud to ground lightning. Timing: The best threat for thunderstorms is this morning, and again after 1:00 p.m. until possibly 9:00 p.m. Discussion: A low pressure system over Kansas will be moving eastward and northeastward into northwest Indiana by later this afternoon. A cold front will cause a line of strong/severe thunderstorms this afternoon and early tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Scattered rainshowers is expected again Thursday afternoon and evening, then again by Sunday evening. No hazardous weather is expected Wednesday into Sunday though mixed precipitation may occur Friday. Discussion: Two separate low pressure systems will effect the area between Thursday and Monday. There is a chance for mixed precipitation with the system on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ045>049-051>057-060>065-067>072-040930- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson- Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox- Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 524 AM EDT Tue Apr 3 2018 There is an enhanced threat for severe thunderstorms this afternoon and early tonight. This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms this morning will move off to the north later in the morning. Severe thunderstorms are possible ahead of a cold front this afternoon and tonight. Hazards: Main threat is damaging winds with other threats being hail and isolated tornadoes, heavy rainfall, and cloud to ground lightning. Timing: This morning, with severe thunderstorms possible after 1:00 pm EDT. Discussion: Thunderstorms this morning are associated with a warm front with a chance for some small hail. Severe thunderstorms are possible ahead of a cold front this afternoon into early tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Scattered rainshowers is expected again Thursday afternoon and evening, then again by Sunday evening. Discussion: Two separate low pressure systems will effect the area between Thursday and Monday. There is a chance for mixed precipitation with the system on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and early tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Apr 3, 3:20 AM EDT, 4 hours 10 minutes before
Special Weather Statement National Weather Service Indianapolis IN 320 AM EDT Tue Apr 3 2018 INZ030-035>049-051>054-060-061-067-068-031600- Clinton-Fountain-Montgomery-Boone-Tipton-Hamilton-Madison- Delaware-Randolph-Vermillion-Parke-Putnam-Hendricks-Marion- Hancock-Henry-Vigo-Clay-Owen-Morgan-Sullivan-Greene-Knox-Daviess- Including the cities of Frankfort, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, and Vincennes 320 AM EDT Tue Apr 3 2018 ...Areas of Moderate to Occasionally Heavy Rain Expected This Morning... Periods of moderate to occasionally heavy rain can be expected through the morning hours today. Localized ponding of water on roads and in low areas is possible. The rain is expected to diminish towards the midday hours. Motorists should be alert for ponding of water on roads this morning.
Local storm report, Apr 3, 5:09 AM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
509 AM EDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM HAIL 3 S PARAGON 39.35N 86.56W
04/03/2018 E0.25 INCH MORGAN IN PUBLIC
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 9:15 PM EDT | Flash Flood Watch | IND | Bartholomew, Brown, Decatur, Jackson, Jennings, Johnson and 5 more | 13 hr |
| Apr 3, 5:22 AM EDT | Areal Flood Advisory | IND | Clay, Hendricks, Marion, Monroe, Morgan, Owen and 5 more | 6 hr |
| Apr 3, 5:24 AM EDT | Areal Flood Advisory | IND | Decatur, Hancock, Henry, Johnson, Marion, Rush and 1 more | 6 hr |
| Apr 3, 5:53 AM EDT | Areal Flood Warning | IND | Clay, Hendricks, Marion, Monroe, Morgan, Owen and 5 more | 6 hr |
| Apr 3, 5:56 AM EDT | Areal Flood Warning | IND | Hancock, Johnson, Marion, Shelby | 6 hr |
| Apr 3, 6:17 AM EDT | Flash Flood Warning | IND | Clay, Owen, Vigo | 9 hr |
| Apr 3, 6:56 AM EDT | Flash Flood Warning | IND | Johnson, Morgan | 6 hr |
| Apr 3, 7:02 AM EDT | Areal Flood Warning | IND | Decatur, Rush | 6 hr |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Marion, Morgan | 4 days |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 5 days |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Monroe, Morgan, Owen | 5 days |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Bartholomew, Johnson, Shelby | 4 days |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Bartholomew, Jackson | 4 days |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Bartholomew | 68 hr |
| Apr 3, 7:07 AM EDT | River Flood Warning | IND | Clay, Greene | 3 days |
| Apr 3, 7:11 AM EDT | Flash Flood Warning | IND | Bartholomew, Decatur, Shelby | 6 hr |
| Apr 3, 7:17 AM EDT | River Flood Warning | IND | Marion | 38 hr |
| Apr 3, 7:17 AM EDT | River Flood Warning | IND | Bartholomew | 24 hr |
| Apr 3, 7:17 AM EDT | River Flood Warning | IND | Owen | 3 days |
| Apr 3, 7:17 AM EDT | River Flood Warning | IND | Johnson | 48 hr |
| Apr 3, 7:30 AM EDT | River Flood Warning | IND | Putnam | 50 hr |
| Apr 3, 8:00 AM EDT | Areal Flood Warning | IND | Hancock, Hendricks, Marion, Parke, Putnam | 6 hr |
| Apr 3, 8:02 AM EDT | River Flood Warning | IND | Delaware, Randolph | 51 hr |
| Apr 3, 8:02 AM EDT | River Flood Warning | IND | Shelby | 61 hr |
| Apr 3, 8:02 AM EDT | River Flood Warning | IND | Decatur | 49 hr |
| Apr 3, 8:02 AM EDT | River Flood Warning | IND | Hancock | 34 hr |
| Apr 3, 8:02 AM EDT | River Flood Warning | IND | Hendricks, Morgan | 27 hr |
| Apr 3, 8:36 AM EDT | Flash Flood Warning | IND | Hancock, Hendricks, Johnson, Marion, Morgan, Rush and 1 more | 8 hr |
| Apr 3, 8:39 AM EDT | Flash Flood Warning | IND | Clay, Parke, Putnam, Vigo | 6 hr |
| Apr 3, 9:06 AM EDT | Special Weather Statement | IND | Putnam | 24 min |
| Apr 3, 9:41 AM EDT | Areal Flood Warning | IND | Delaware, Hamilton, Henry, Madison, Randolph | 6 hr |
| Apr 3, 10:11 AM EDT | Areal Flood Warning | IND | Boone, Hendricks, Montgomery, Parke, Vermillion | 6 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Henry, Rush, Shelby | 43 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Delaware, Madison | 48 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Hamilton, Madison | 71 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Hamilton, Marion | 3 days |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Marion, Morgan | 3 days |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Putnam | 24 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Johnson | 70 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Boone, Marion | 21 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Marion | 58 hr |
| Apr 3, 11:14 AM EDT | River Flood Warning | IND | Tippecanoe | 71 hr |
| Apr 3, 11:23 AM EDT | Special Weather Statement | IND | Montgomery, Parke, Vermillion | 52 min |
| Apr 3, 11:27 AM EDT | Special Weather Statement | IND | Hamilton | 48 min |
| Apr 3, 11:31 AM EDT | Severe Thunderstorm Warning | IND | Hancock, Hendricks, Marion, Morgan, Putnam | 44 min |
| Apr 3, 11:43 AM EDT | Flash Flood Warning | IND | Montgomery, Parke, Putnam, Vermillion | 3 hr |
| Apr 3, 11:45 AM EDT | Flash Flood Warning | IND | Boone, Hamilton, Hancock, Hendricks, Madison, Marion | 4 hr |
| Apr 3, 12:32 PM EDT | Severe Thunderstorm Warning | IND | Clay, Montgomery, Parke, Putnam, Vigo | 28 min |
| Apr 3, 1:06 PM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Decatur, Johnson, Monroe, Morgan and 1 more | 6 hr |
| Apr 3, 1:10 PM EDT | Areal Flood Warning | IND | Boone, Clinton, Delaware, Fountain, Hamilton, Madison and 3 more | 6 hr |
| Apr 3, 1:32 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Sullivan | 43 min |
| Apr 3, 2:06 PM EDT | Severe Thunderstorm Warning | IND | Hancock | 2 min |
| Apr 3, 2:10 PM EDT | Severe Thunderstorm Warning | IND | Brown, Greene, Monroe, Morgan, Owen | 35 min |
| Apr 3, 2:11 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hancock, Henry, Madison | 34 min |
| Apr 3, 3:49 PM EDT | Areal Flood Warning | IND | Boone, Clay, Hendricks, Marion, Montgomery, Morgan and 5 more | 6 hr |
| Apr 3, 3:51 PM EDT | Areal Flood Warning | IND | Delaware, Hamilton, Hancock, Henry, Johnson, Madison and 4 more | 6 hr |
| Apr 3, 4:37 PM EDT | River Flood Warning | IND | Montgomery, Parke | 28 hr |
| Apr 3, 6:18 PM EDT | Special Weather Statement | IND | Fountain | 27 min |
| Apr 3, 6:23 PM EDT | Tornado Warning | IND | Fountain, Montgomery, Tippecanoe, Vermillion | 37 min |
| Apr 3, 6:49 PM EDT | Tornado Warning | IND | Fountain, Tippecanoe, Warren | 26 min |
| Apr 3, 6:50 PM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Decatur, Johnson, Monroe, Morgan and 2 more | 3 hr |
| Apr 3, 6:52 PM EDT | Areal Flood Warning | IND | Boone, Clinton, Delaware, Fountain, Hamilton, Madison and 4 more | 3 hr |
| Apr 3, 7:09 PM EDT | Tornado Warning | IND | Boone, Montgomery | 13 min |
| Apr 3, 7:11 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Tippecanoe | 34 min |
| Apr 3, 7:45 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Sullivan | 30 min |
Nearby
River Flood Warnings in Indiana, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.